Couldn't find what you looking for?

TRY OUR SEARCH!

A tubal ligation is the most common permanent birth control method across the world. In this surgical method, both fallopian tubes are tied or cut so that sperm cannot meet the ovum. This can be done either laparoscopically or by making a small cut into your abdomen. Post-ligation syndrome aka tubal ligation side effects is a well-known but controversial issue often considered to be a complication of tubal ligation.                        

What Is Post-Tubal Ligation Syndrome?

Following tubal ligation, a small subset of women may develop a cluster of typical emotional, physical and psychological symptoms. They are supposed to be related to the surgery and often provoke the incumbent to apply for compensation.

Common symptoms of posttubal ligation syndrome are:    

  1. An increased menstrual flow, pain during menstruation, absent menstruation, and scanty flow.
  2. Depression, easy fatigue, tearfulness, hot flushes, insomnia, night sweats and other emotional symptoms.
  3. Frequent urination, urinary incontinence, vaginal dryness, difficulty having sex, the feeling of something coming out of the genitalia (prolapse).
  4. Breast tenderness
  5. Joint pains                                

What Causes These Symptoms?

The ovaries, the organs which produce female sex hormones, receive their blood supply through the arteries that run along the tubes. These arteries were once thought to be damaged following a tubal ligation, leading to ovarian failure. Another theory was that the symptoms could be caused by disruption or damage of the blood-vessel networks, adjacent to the tubes and uterus, following a tubal ligation. 

What Is The Truth, Then?

Can a tubal ligation produce so many side effects? In short, the answer is no.

Different studies found no significant associations between a tubal ligation and those so-called "post ligation symptoms". Based on scientific observation, post ligation syndrome is thus thought to be a myth.

One possible explanation is that the symptoms are instead caused by stopping the use of birth control pills after having a tubal ligation. Birth control pills are able to maintain a regular cycle, and they control excessive bleeding or pain as well as premenstrual syndrome. Withdrawal from the pill following a ligation could lead to a resurgence of all these symptoms, which the patient then thinks are caused by the tubal ligation.

Evidence in support of this theory is that post tubal ligation syndrome is rarely seen in women who used condoms as a birth control measure prior to having a tubal ligation.

What Should I Do If I Have Symptoms After A Tubal Ligation?

Don't think your symptoms are caused by the tubal ligation.

As previously mentioned, your symptoms may be caused by stopping the birth control pill. You may need a few more cycles of pills, if you suffered from excessive bleeding, irregular periods or pain during menstruation.

And if you were not a pill user? Also, there are multiple causes to be ruled out. You need screening for thyroid function, prolactin and other hormonal disorders, along with an ultrasound of the lower abdomen to examine endometrial thickness. In some cases, counseling will help, as some women struggle to come to terms with the fact that they underwent a tubal ligation.

Still have something to ask?

Get help from other members!

Post Your Question On The Forums